Wyoming, 2013

Hail in Wyoming, August 12, 2013

August 12, 2013 · NWS CYS · 1 event in 1 county or zone

An early evening thunderstorm produced large hail in extreme eastern Niobrara County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An early evening thunderstorm produced large hail in extreme eastern Niobrara County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 12, 4:36 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 12, 4:36 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MDT MON AUG 12 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 330 PM MDT MON AUG 12 2013

AT LEAST A SCATTERED COVERAGE OF SHOWERS AND STORMS WAS OVER
THE WYOMING PART OF THE CWA EARLY THIS AFTERNOON. THE ACTIVITY
SHOULD GRADUALLY DECREASE AFTER THE LATE EVENING. THE STORMS
WILL CONTINUE TO PRODUCE A PERIOD OF HEAVY RAIN...SMALL HAIL AND
BRIEF WIND GUSTS TO 50 MPH DURING THAT TIME AS THEY MOVE SLOWLY
EAST. AREAS OF LOW CLOUDS AND FOG MAY DEVELOP AFTER 06Z OVER
THE PANHANDLE AND NEARBY PARTS OF SOUTHEAST WYOMING AND THEN
PERSIST THROUGH MID MORNING TUESDAY. THE CLOUDS AND FOG MAY BE
HINDERED BY THE ONGOING SHOWERS AND STORMS OVER THE AREA TONIGHT.

SYNOPTIC PATTERN WILL REMAIN SIMILAR OVER THE REGION THROUGH
WEDNESDAY. THE MID AND UPPER LEVEL RIDGE WILL BUILD SLOWLY JUST
UPSTREAM OF THE CWA. THE SURFACE BOUNDARY CURRENTLY ALONG THE
CONTINENTAL DIVIDE WILL MOVE SLOWLY EAST THROUGH WEDNESDAY AS
THE LARGE SURFACE HIGH MOVES FURTHER SOUTHEAST AND ONTO THE
PLAINS. PRECIPITABLE WATER VALUES WILL REMAIN NEAR AN INCH OVER
THE PANHANDLE THROUGH WEDNESDAY AND INSTABILITY WILL BE PRESENT
ESPECIALLY DURING THE DAYTIME HOURS. A SHORTWAVE TROUGH WAS
LIFTING INTO NORTHERN UTAH AND WEST CENTRAL COLORADO EARLY THIS
AFTERNOON. THAT FEATURE WILL MOVE SLOWLY NORTHEAST AND THEN EAST
THROUGH TUESDAY. THE LIFT AND MOISTURE SHOULD BE ENOUGH TO
PRODUCE FAIRLY WIDESPREAD SHOWERS AND STORMS OVER THE CWA THROUGH
THE EVENING AND THEN AGAIN TUESDAY AFTERNOON AND EVENING. SOME
SHOWERS AND STORMS WILL LINGER OVERNIGHT AND THROUGH TUESDAY
MORNING. PRECIPITABLE WATER VALUES AND THE SHORTWAVE TROUGH TIMING
MAY YIELD HEAVY RAIN AND MINOR FLOODING TUESDAY AFTERNOON AND
EVENING. HOWEVER...SMALL HAIL AND STRONG WIND GUSTS WILL CONTINUE
TO BE POSSIBLE.

PRECIPITABLE WATER VALUES WILL DECREASE OVER THE AREA ON WEDNESDAY
AND SO SHOWER AND THUNDERSTORM COVERAGE MAY BE LESS THAN THAT OF
TODAY AND TUESDAY. TEMPERATURES WILL BE AT OR JUST BELOW NORMAL
THROUGH WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 PM MDT MON AUG 12 2013

MOISTURE DIMINISHES OVER THE CWA ON THURSDAY AS A DRYING TREND
BEGINS TO IMPACT THE AREA. THIS DRYING TREND WILL CONTINUE THROUGH
MUCH OF THE WEEKEND AS A RIDGE AXIS MOVES OVER THE CWA ON SATURDAY
AND THEN IS EAST OF THE REGION BY SUNDAY. THIS WILL REDUCE PRECIP
CHANCES FOR THE PERIOD AS PW VALUES DROP TO AROUND 0.5-0.75 INCHES.
CHANCES FOR PRECIP WILL RETURN BY LATE SUNDAY AS A SHORTWAVE MOVES
OVER WYOMING AND MIDLEVEL MOISTURE IN SOUTHWESTERLY FLOW INCREASES.
TEMPERATURES WILL BE ABOVE NORMAL ESPECIALLY DURING THE WEEKEND WITH
THE LIMITED CLOUD COVER AND WARM 700MB TEMPS AROUND 16-18C.  THE
WARM AND DRY CONDITIONS WILL LIKELY CAUSE RH VALUES TO FALL BELOW
CRITICAL LEVELS TO THE WEST OF THE LARAMIE RANGE...HOWEVER WINDS ARE
RATHER LIGHT FOR FIRE WEATHER CONCERNS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY AFTERNOON)
ISSUED AT 530 PM MDT MON AUG 12 2013

THROUGH 03Z...ISOLATED THUNDERSTORMS ALONG AND EAST OF A LUSK TO
CHEYENNE LINE WITH ISOLATED SHOWERS ELSEWHERE. THUNDERSTORMS
PRODUCING ERRATIC WIND GUSTS TO 40 MPH AND TURBULENCE. FROM 10Z TO
16Z...AREAS OF LOW CLOUDS AND FOG AT NEBRASKA AERODROMES WITH
LOCALIZED IFR AND MVFR...VFR ELSEWHERE. AFTER 20Z TUESDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING
LOCALIZED MVFR.

&&

.FIRE WEATHER...
ISSUED AT 330 PM MDT MON AUG 12 2013

FIRE WEATHER CONCERNS WILL BE MINIMAL THROUGH WEDNESDAY. MIDLEVEL
MOISTURE WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING THROUGH WEDNESDAY. SOME OF THE STORMS WILL
PRODUCE HEAVY RAINFALL. A DRYING TREND WILL START ON THURSDAY AND
CONTINUE THROUGH THE WEEKEND AS A RIDGE OF HIGH PRESSURE MOVES
OVER THE REGION. MINIMUM AFTERNOON HUMIDITIES WILL FALL TO AROUND
10-15 PERCENT OVER THIS PERIOD TO THE WEST OF THE LARAMIE
RANGE...ALTHOUGH WINDS LOOK LIGHT FOR MUCH FIRE WEATHER CONCERNS
AT THIS POINT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...WEILAND
LONG TERM...FINCH
AVIATION...RUBIN
FIRE WEATHER...FINCH
Hazardous weather outlook, Aug 12, 2:05 PM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT MON AUG 12 2013

WYZ101>119-131115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
305 PM MDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
SOUTHEAST WYOMING THROUGH THE LATE EVENING. THE ACTIVITY WILL MOVE
SLOWLY TO THE EAST. SOME OF THE THUNDERSTORMS WILL BE STRONG...WITH
BRIEF WIND GUSTS TO 50 MPH...SMALL HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH
WEDNESDAY EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-131115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
305 PM MDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE WESTERN NEBRASKA
PANHANDLE LATE THIS AFTERNOON. THE ACTIVITY WILL LINGER THROUGH
EARLY TUESDAY MORNING. SOME OF THE STORMS WILL BE STRONG...WITH
BRIEF WIND GUSTS TO 50 MPH...SMALL HAIL AND HEAVY RAINFALL POSSIBLE.
THE SHOWERS AND STORMS WILL MOVE SLOWLY TO THE EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH
THURSDAY. THE PROBABILITY FOR SEVERE THUNDERSTORMS IS LOW
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Aug 12, 3:39 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
439 PM MDT MON AUG 12 2013

WYZ118-119-122300-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
439 PM MDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
500 PM MDT...

AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARPENTER...OR 22 MILES EAST OF CHEYENNE...
MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARPENTER...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 379 AND
400.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4100 10451 4118 10449 4117 10406 4099 10406
      4099 10441
TIME...MOT...LOC 2235Z 274DEG 21KT 4108 10438

MAZUR
Local storm report, Aug 12, 3:53 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
453 PM MDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HEAVY RAIN       5 SW BURNS              41.14N 104.42W
08/12/2013  M2.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            PASTURES FLOODING.

&&

RUBIN
Special weather statement, Aug 12, 4:19 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
519 PM MDT MON AUG 12 2013

NEZ095-WYZ102-108-122345-
GOSHEN COUNTY WY-NIOBRARA COUNTY WY-NORTH SIOUX NE-
519 PM MDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SIOUX...SOUTHEASTERN
NIOBRARA AND EXTREME NORTHEASTERN GOSHEN COUNTIES UNTIL 545 PM MDT...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF HARRISON...OR 21 MILES EAST OF
LUSK...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARRISON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4275 10378 4253 10388 4265 10419 4279 10413
TIME...MOT...LOC 2319Z 285DEG 12KT 4268 10403

MAZUR
Special weather statement, Aug 12, 4:23 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
523 PM MDT MON AUG 12 2013

NEZ002-095-130030-
DAWES NE-NORTH SIOUX NE-
523 PM MDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SIOUX AND WESTERN DAWES
COUNTIES UNTIL 630 PM MDT...

AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF AGATE FOSSIL BEDS NATIONAL
MONUMENT...OR 39 MILES SOUTHWEST OF CHADRON...MOVING NORTHEAST AT 10
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FORT ROBINSON CAMPGROUND...
  FORT ROBINSON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4276 10364 4265 10339 4245 10361 4253 10378
TIME...MOT...LOC 2324Z 210DEG 10KT 4254 10366

MAZUR
Local storm report, Aug 12, 5:09 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
609 PM MDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     FLOOD            5 SW BURNS              41.14N 104.43W
08/12/2013                   LARAMIE            WY   TRAINED SPOTTER

            ABOUT 8 INCHES OF WATER COLLECTED IN LOW LYING AREAS. 3
            INCHES OF WATER RUNNING OVER BIG CHIEF ROAD.

&&

MAZUR
Special weather statement, Aug 12, 5:32 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
632 PM MDT MON AUG 12 2013

NEZ095-WYZ102-130130-
NIOBRARA COUNTY WY-NORTH SIOUX NE-
632 PM MDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND EASTERN
NIOBRARA COUNTIES UNTIL 730 PM MDT...

AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF REDBIRD...OR 20 MILES NORTHEAST
OF LUSK...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN NIOBRARA AND EXTREME NORTHWESTERN SIOUX
COUNTIES.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4301 10404 4301 10386 4290 10383 4288 10424
      4304 10431 4311 10405
TIME...MOT...LOC 0032Z 257DEG 9KT 4297 10418

MAZUR

The radar

The Rapid City radar (KUDX), 165 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Niobrara

When
August 12, 5:50 PM MST to 5:55 PM MST
Where
Niobrara County, 4.86 mi NNE of Whitman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.940, -104.070

Quarter size hail was reported northeast of Lusk.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466735.